Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Side effects of intake of Fosamax - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3180 Questions
User :   I have been taking Fosamax for the past several months. And I have been having some side effects that are very similar to those of Fosamax. Chills, body aches, joint and bone pain, constipation. I last took Fosamax yesterday morning, when I finally decided to some research and look at the side effects. How long do I have to be off the medication before my symptoms go away. Mostly chills? I am female, age 56
Doctor :   Hi
User :   Hello. Sitting here with the room heater on.
Doctor :   May I know the reason why you have been on this medication?
User :   I have osteoporosis. Probably from the result of having 4 epidural spinal injections in the past 2 years. Didn't realize that the injections would not be good for bones
User :   I am going to stop taking Fosamax, and hopefully the symptoms will go away
User :   I had the spinal injections due to sciatica
Doctor :   May I know since when have you been on this medication and the current dose of the medication?
User :   Called Fosamax 35, taken once a week
User :   Actually it's the generic equivalent. Called Alendronate Sodium 35 mg
Doctor :   Ok
Doctor :   Let me explain to you.
Doctor :   Alentronate, a biphosphate gets absorbed in the bones where it can remain for years.
Doctor :   The side effects are due to the remainder of the alendronate which remains unabsorbed.
Doctor :   The unabsorbed drug is often the cause why side effects occur.
User :   I have not been feeling myself for the past couple months. During the morning, not too bad, but in the afternoon/evening, gets worse, especially sitting here feeling very cold
User :   So the side effects won't go away until maybe a few weeks after I stop taking them?
Doctor :   They can be prevented either by reducing the dose of medication or stopping the drug temperorily and restarting at a lower dose
Doctor :   Excretion of the unabsorbed drugs usually occurs in a day or two.
User :   When can I expect to get rid of these symptoms of feeling cold. I'm sitting here with the room heater on, and still cold
Doctor :   However since I am not sure of the amount of unabsorbed drug/the extra dose that is within your symptom.
User :   And why does it seem to have the symptoms in the afternoon as opposed to the morning?
Doctor :   I cannot at this point predict for how long you may have the side effects.
User :   I am suppose to have some periodontal gum work done. I am afraid to have it done while I am feeling these symptoms
Doctor :   hence my suggestion to you is to report back to your treating doctor, who can help you in modifying the dose of the medications as well as look for other possible causes for the symptoms.
Doctor :   Report back to your treating doctor, who will be able to help you with the dose adjustment and you should be better.
User :   For the time being, I am going to stop taking them. In the hopes that the symptoms will go away. Don't want to be taking any more drugs, while this is happening
User :   You think perhaps the 35 mg does is too high?
User :   I want to get rid of these symptoms before I go on anything else
Doctor :   The dose depends on the severity of the condition.
Doctor :   There have been reports of the use of as high as 70mg per week.
User :   I'd be better off taking calcium vitamins than go thru these symptoms
Doctor :   Hence I cannot give you a valid comment as far as the dose and frequency is concerned.
User :   Will having dental work interfere with these symptoms?
Doctor :   Report back to your doctor, who will either stop the drug for a while and restart it after you feel better with a low dose or slowly taper the dose.
Doctor :   No.
User :   as far as getting novacaine injections..
Doctor :   Dental procedures will not be interfering with your present condition.
Doctor :   Have you followed what I have suggested?
User :   going to stop taking them. call the doctor tomorrow.
Doctor :   No, the local anaesthetic agent will not have any effects on the bone/osteoporosis.
Doctor :   Have you followed what I have suggested?
User :   oh, yes, I understand.
Doctor :   Do you have any other query?
User :   no. my main concern was just to stop these chills.
User :   can't do much else other than take tylenol
User :   symptoms seem to be worse in the evening
Doctor :   You should be better with few modifications.
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor